Kansas, 2006Strong Wind in Kansas, November 15, 2006
November 15, 2006 · NWS ICT · 2 events in 2 counties and zones
A deepening low pressure system moved across the Central Plains into the Ozarks Tuesday, November 14th into Wednesday the 15th. In the wake of the low pressure strong and gusty northerly winds occurred.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening low pressure system moved across the Central Plains into the Ozarks Tuesday, November 14th into Wednesday the 15th. In the wake of the low pressure strong and gusty northerly winds occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 14, 9:41 PM CST, 5 hours 14 minutes earlier.
Area forecast discussion, Nov 14, 9:41 PM CST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
941 PM CST TUE NOV 14 2006
.UPDATE...
LATEST RADAR IMAGERY SHOWS RAIN SHOWERS OVER MUCH OF THE AREA...HOWEVER
IT IS ONLY LIGHT PRECIP ACTIVITY. THE MOISTURE TRANSPORT AND PLACEMENT
OF THIS STORM SYSTEM IS NOT VERY FAVORABLE FOR MEANINGFUL PRECIP
ACROSS SOUTH CENTRAL KANSAS. SOUTHEAST KANSAS APPEARS TO HAVE A
BETTER CHANCE FOR MEANINGFUL PRECIP DUE TO PROXIMITY OF THE
DEVELOPING TROWAL AXIS...AND CENTRAL KANSAS COULD SQUEEZE OUT A
BIT MORE PRECIP DUE TO THE MID-LEVEL BAROCLINIC ZONE PUSHING INTO
THAT AREA. MODEL SOUNDINGS STILL SUGGEST RAIN CHANGING OVER TO WET
SNOW ACROSS CENTRAL KANSAS AROUND 3AM THEN TAPERING OFF SHORTLY
AFTER SUNRISE...PERHAPS SOME LIGHT SLUSHY ACCUMULATIONS ON GRASSY
AREAS FOR CENTRAL. A RAIN/SNOW MIX WILL BE POSSIBLE FOR SOME LOCATIONS
ACROSS SOUTH CENTRAL KANSAS TOWARDS MORNING...BUT NOT EXPECTING IT
TO AMOUNT TO MUCH. OTHERWISE...THE MAIN CONCERN WILL BE THE INCREASING
WINDS OVERNIGHT INTO TOMORROW AS STRONG NORTHERLY WINDS NOW OVER
WESTERN KANSAS EXPAND EASTWARD OVERNIGHT.
JAKUB
&&
.PREV DISCUSSION... /ISSUED 310 PM CST TUE NOV 14 2006/
DISCUSSION...
MUCH OF THE FORECAST TIME TODAY FOCUSED ON IMPENDING STORM SYSTEM
TONIGHT THROUGH EARLY WEDNESDAY. MAIN HIGHLIGHT WITH THIS SYSTEM
WILL BE VERY STRONG NORTHERLY WINDS. HOWEVER...MAY NEED WINTER
WEATHER HEADLINES FOR RUSSELL AND BARTON COUNTIES LATER TONIGHT FOR
BLOWING SNOW. DO NOT THINK THIS SCENARIO IS LIKELY AT THIS TIME
THOUGH.
AMPLIFYING SHORTWAVE TROUGH IS CURRENTLY DIVING SOUTH ACROSS THE
ROCKIES...WITH DEEPENING SURFACE LOW PRESSURE ACROSS THE HIGH
PLAINS. STRONG 300-310K MOIST ISENTROPIC ASCENT IS COMMENCING ACROSS
THE AREA...EVIDENT BY COOLING CLOUD TOPS ON IR IMAGERY...AND VIRGA
ON REGIONAL RADAR MOSAIC.
CURRENT THINKING IS RAIN WILL BREAK OUT BY EARLY TO MID EVENING FROM
WEST TO EAST ACROSS THE FORECAST AREA...AS MOIST ISENTROPIC ASCENT
CONTINUES TO SPREAD ACROSS THE AREA. COULD SEE A FEW THUNDERSTORMS
GIVEN THE DYNAMIC NATURE OF THIS SYSTEM...ALONG WITH SOME MID-LEVEL
INSTABILITY (SOME DECENT ELEVATED INSTABILITY OVER SOUTHEAST KS).
SYSTEM IS EXPECTED TO DEEPEN DRAMATICALLY LATER TONIGHT...ALLOWING
LOW-LEVEL WARM/MOIST AIRMASS CURRENTLY SOUTHEAST OF THE AREA TO WRAP
BACK TO THE NORTHWEST. BEST COUPLED FORCING...INSTABILITY AND DEEP
MOISTURE COMBO WILL LIKELY BE OVER NORTHEAST OKLAHOMA/SOUTHEAST
KANSAS AFTER MIDNIGHT...WHERE THE BEST CHANCE FOR DECENT RAINFALL
AMOUNTS...OVER 0.50 INCHES...WILL EXIST. THIS IS WHERE MODELS
PROGRESS A TROWAL TONIGHT. FARTHER NORTHWEST...COLD AIR WILL RAPIDLY
FILTER SOUTH AFTER 06Z...ALLOWING RAIN TO MIX WITH AND POSSIBLY
CHANGE TO SNOW...*WELL* NORTHWEST OF A LINE EXTENDING FROM SALINA TO
HUTCHINSON TO KINGMAN. HOWEVER...DO NOT THINK ACCUMULATIONS WILL
EXCEED 0.5 INCH TO 1 INCH AT THE MOST GIVEN WARM THERMAL FIELDS AND
RELATIVELY SHORT DURATION OF SNOWFALL POTENTIAL. NOT EXPECTING HIGH
SNOWFALL RATES EITHER...AND GIVEN WARM GROUND TEMPERATURES ANYTHING
MORE THAN A SLUSHY HALF INCH SHOULD BE TOUGH TO COME BY.
HOWEVER...THERMAL FIELDS WILL NEED TO BE WATCHED BY EVENING SHIFT.
NEW 18Z NAM/WRF DID COME IN A TAD COLDER...SO IF ANYTHING RUSSELL
AND BARTON COUNTY MAY NEED TO BE WATCHED.
OF GREATER CONCERN WILL LIKELY BE THE WIND AFTER ROUGHLY 06Z. 18Z
NAM/WRF HAS BACKED OFF SLIGHTLY FROM THE 12Z RUN. REGARDLESS...VERY
STRONG WINDS ARE EXPECTED TO SPREAD ACROSS AREAS MAINLY WEST OF
I-135. CONSENSUS WITH SURROUNDING OFFICES WAS TO GO WITH A HIGH WIND
WARNING MAINLY WEST OF I-135...GIVEN 50-65 KT 925-850MB WINDS AND
STRONG PRESSURE RISES. HOWEVER...RELATIVELY SHALLOW LOW-LEVEL LAPSE
RATES OWING TO PRECIPITATION MAY HINDER MAX WIND POTENTIAL.
THEREFORE...THINKING HIGH WIND CRITERIA WILL BE MARGINAL...BUT
WARRANTED. THINKING WARNING CRITERIA WILL BE PRETTY MUCH OVER BY 15Z
OR SO...BUT FOR SIMPLICITYS SAKE EXTENDED THE HIGH WIND WARNING
THROUGH 22Z...TO COINCIDE WITH WIND ADVISORY FOR THE REST OF THE
AREA.
MAYBE THE BIGGEST CHALLENGE WAS TO WHETHER OR NOT GO WITH WINTER
WEATHER HEADLINES ACROSS CENTRAL KANSAS. CONSENSUS WAS THAT SNOW
ACCUMULATIONS WOULDNT BE THE ISSUE...RATHER BLOWING SNOW WITH
REDUCED VISIBILITIES. HOWEVER...THINKING DURATION OF ANY MODERATE TO
HEAVY SNOW BAND WILL BE TOO SHORT TO WARRANT HEADLINES AT THIS TIME.
EVENING SHIFT WILL ONCE AGAIN NEED TO WATCH THIS THOUGH.
RAW DAY EXPECTED ON WEDNESDAY WITH TEMPERATURES IN THE 40S AND
STRONG NORTHERLY WINDS. LOW-CLOUDS WILL SLOWLY CLEAR FROM THE WEST
THROUGHOUT THE DAY.
RATHER BENIGN WEATHER EXPECTED THROUGH THE REST OF THE FORECAST
PERIOD WITH TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL. LATER SHIFTS
MAY NEED TO RAISE TEMPERATURES FOR LATE WEEKEND/EARLY NEXT WEEK
GIVEN BUILDING WESTERN/CENTRAL CONUS RIDGE.
KLEINSASSER
&&
PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 36 47 26 58 / 80 40 0 0
HUTCHINSON 34 46 24 59 / 80 40 0 0
NEWTON 36 46 26 57 / 80 40 0 0
ELDORADO 38 46 27 55 / 80 40 0 0
WINFIELD-KWLD 38 47 28 58 / 80 40 0 0
RUSSELL 32 46 22 61 / 70 30 0 0
GREAT BEND 32 46 22 61 / 70 30 0 0
SALINA 34 46 24 59 / 80 40 0 0
MCPHERSON 35 46 24 58 / 80 40 0 0
COFFEYVILLE 46 48 30 53 / 90 60 5 0
CHANUTE 43 47 29 53 / 90 50 5 0
IOLA 41 46 29 53 / 90 50 5 0
PARSONS-KPPF 45 47 30 53 / 90 60 5 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 4 PM WEDNESDAY FOR KSZ032-033-047-048-
050-067-082-091.
WIND ADVISORY UNTIL 4 PM WEDNESDAY FOR KSZ049-051-052-068-069-
083-092-093.
WIND ADVISORY FROM 9 AM WEDNESDAY TO 4 PM WEDNESDAY FOR KSZ053-
070>072-094>096-098>100.
&&
Hazardous weather outlook, Nov 14, 11:41 PM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1141 PM CST TUE NOV 14 2006
KSZ032-033-047>053-067>072-082-083-091>096-098>100-160645-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1141 PM CST TUE NOV 14 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
A FEW THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST
KANSAS...SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THIS ACTIVITY.
VERY STRONG NORTHERLY WINDS OF 40 TO 50 MPH...WITH POSSIBLY A FEW
HIGHER GUSTS...WILL OVERSPREAD CENTRAL AND SOUTH CENTRAL KANSAS
LATE TONIGHT. PLEASE REFER TO THE LATEST HIGH WIND WARNING AND
WIND ADVISORY PRODUCTS FOR MORE DETAILS.
RAIN MAY MIX WITH SNOW...OR CHANGE TO SNOW ACROSS CENTRAL KANSAS
LATE TONIGHT...MAINLY WEST OF A LINE EXTENDING FROM SALINA TO
HUTCHINSON TO KINGMAN...WHERE LITTLE IF ANY SNOW ACCUMULATION IS
EXPECTED. HOWEVER FARTHER WEST...UP TO ONE INCH OF SLUSHY
ACCUMULATION MAY OCCUR ACROSS PORTIONS OF LINCOLN...RUSSELL AND
BARTON COUNTIES. COMBINED WITH THE STRONG NORTH
WINDS...VISIBILITIES MAY BE REDUCED INTERMITTENTLY TO LESS THAN
ONE MILE FOR THESE SAME LOCATIONS LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG NORTH WINDS OF 30 TO 40 MPH...WITH GUSTS TO 50 MPH...ARE
EXPECTED TO CONTINUE ACROSS ALL OF CENTRAL AND SOUTHEAST KANSAS
ON WEDNESDAY. THE STRONGEST WINDS WILL LIKELY OCCUR DURING THE
MORNING HOURS...MAINLY WEST OF THE TURNPIKE. PLEASE REFER TO THE
LATEST HIGH WIND WARNING AND WIND ADVISORY PRODUCTS FOR DETAILS.
FURTHERMORE...A MIX OF RAIN AND SNOW MAY LINGER ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS WEDNESDAY MORNING. LITTLE IF ANY SNOW
ACCUMULATION IS EXPECTED.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
Strong Wind, Barton
- When
- November 15, 2:55 AM CST to 4:55 AM CST
- Where
- Barton forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Winds caused minor damage to trash cans being blown around and small tree branches were downed.
Strong Wind, Russell
- When
- November 15, 4:09 AM CST to 4:55 AM CST
- Where
- Russell forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
KSN mesonet site in Luray measured a 56 mph wind gust at 4:09 am. This caused minor damage to small tree.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in North Carolina, November 15 to 16, 20061 death · 1 injured · $180,000 · F2 · 9 events
- Tornadoes and Flash Flooding in Alabama, November 15, 20066 injured · $1.3 million · F2 · 23 events
- Tornadoes and Flash Flooding in Alabama, November 15, 2006$2.0 million · F2 · 15 events
- Tornadoes and Flooding in Georgia, November 15 to 16, 20069 injured · $575,000 · F1 · 19 events
- Tsunami in California, November 15 to 16, 2006$9.2 million · 1 event
- Tornadoes in Alabama, November 15, 20062 injured · $502,000 · F1 · 3 events
- Tornadoes and Damaging Wind in Mississippi, November 15, 2006$1.0 million · F1 · 3 events
- Strong Wind in Texas, November 15, 20062 injured · $270,000 · 14 events
- Damaging Winds in Louisiana, November 15, 2006$415,000 · 65 kt wind · 9 events
- High Wind in Oklahoma, November 15, 2006$195,000 · 59 kt wind · 21 events
- Damaging Wind in Arkansas, November 15, 20064 injured · $50,000 · 50 kt wind · 1 event
- Damaging Winds in Alabama, November 15, 2006$120,000 · 60 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6221, 6222.